Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 36, NWS Cleveland, OH

July 21, 2019Wayne County, Ohio

NWS Cleveland, OH issued this flash flood warning at Jul 21, 2019, 9:44 PM EDT for Wayne County, Ohio. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 9:44 PM EDT (01:44 UTC)
Expired
Jul 22, 2019, 5:30 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
None

County Wayne County, OH

The radar

The Cleveland radar (KCLE), 71 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
805 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS51 KCLE 220144
FFWCLE
OHC169-220930-
/O.NEW.KCLE.FF.W.0036.190722T0144Z-190722T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cleveland OH
944 PM EDT Sun Jul 21 2019

The National Weather Service in Cleveland has issued a

* Flash Flood Warning for...
  Wayne County in northeastern Ohio...

* Until 530 AM EDT Monday.

* At 935 PM EDT, Doppler radar and automated rain gauges indicated 
  heavy rain has fallen across the warned area. Between 4 and 5 
  inches of rain has fallen from Apple Creek to South Wooster. One 
  to 3 inches of rain has fallen from near Smithville southward. 
  Flash flooding is already occurring.  Additional moderate to 
  occasionally heavy rainfall is expected between 11 pm and 2 am. 
  The additional rainfall will worsen the flash flooding or inhibit 
  water from receding for several hours especially along and south 
  of US 30.
  
* Numerous roads are impassable.  Water rescues are occurring and 
  people are being evacuated.

* Some locations that will experience flooding include...
  Wooster, Orrville, Dalton, Shreve, Mount Eaton, Smithville, Apple
  Creek, Marshallville, Fredericksburg, Congress and Reedsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4067 8213 4093 8213 4093 8166 4067 8165

$$

Oudeman

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 9:16 PM EDT, 28 minutes earlier.

Area forecast discussion, Jul 21, 9:16 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
916 PM EDT Sun Jul 21 2019

.SYNOPSIS...
A weak cold front will move south across the area this evening
as low pressure along the boundary shifts east across central
and southern Ohio to the mid Atlantic States by Monday
afternoon. A much cooler and less humid air mass will move into
the region for much of the week as high pressure gradually
builds into and across the Ohio Valley.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Rain continues to move from west to east across the area.
Although, thunderstorm tops are beginning to warm and radar
trends indicating activity is making some attempt to weaken. The
potential for heavy rainfall over already saturated ground from
rainfall earlier tonight will pose a risk for additional
flooding. Expecting the main area of rain over the west to move
east of the area after midnight. Then, as low pressure moves
into the region expecting another area of showers and
thunderstorms to develop across the area late tonight. This
trend is starting to show up over Illinois at this time and will
advance east with time. The rain cooled temperatures down across
the area and made adjustments to current temperatures.

Previous Discussion...

The main question in the near term is the amount and intensity
of convective development that is expected this evening. A
diffuse/weak frontal/lake breeze boundary located from the
south shore of Lake Erie to low pressure in central Indiana will
help focus convective development over the next several hours
as the low progresses eastward. The complex over northern IN
will likely move east as other development occurs in the CWA.
With PW near 1.7" heavy downpours are possible with the slow
moving storms. Downburst winds are possible too given DCAPE near
1100 J/KG and MLCAPE near 2000 J/KG. Coverage should increase
by 21 UTC over the western and central counties of the CWA from
near FDY to MFD Knox and MNN with lesser coverage to the east
across Stark County. The activity should decrease by midnight
and still linger into Monday over the southeast half of the area
as the surface wave makes its way east of Ohio. Convective
potential will decrease so will not mention thunder but some is
still possible. Cooler less humid air will gradually filter into
the region Monday and Monday night.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Big change from the weekend for the short term period. Surface high
pressure will work from west of the Great Lakes and across our
region. Aloft the upper trough axis swings across on Tuesday and
this may be enough to kick off a few isolated/scattered showers.
Otherwise fair with temperatures running a few degrees below normal
in the mid/upper 70s. By Thursday, though, the high shifts east and
we will gain a few degrees and highs will be back in the upper
70s/lower 80s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The stretch of good weather will continue to end the week. A cold
front on the horizon for the weekend is now being delayed by the
models and therefore have lowered the precip chances for Saturday.
Kept some mention for Sunday though at this point with increasing
heat/moisture. Temperatures through the period will be seasonable.

&&

.AVIATION /00Z Monday THROUGH Friday/...
A line of thunderstorms developed along a stationary front this
afternoon and the activity will continue to expand through the
evening. A line of storms will move east out of Indiana as well.
Wind gusts to 45 knots expected with the storms but a few could
reach stronger severe limits. Very heavy rain potential exists
with the thunderstorms with ceilings down to 1000 feet and 1/2SM
visibilities. Activity is possible it could continue through the
night in the east with gradual improvement through the morning
tomorrow from west to east and go to VFR. Winds will be variable
across the area due to multiple outflow boundaries bouncing
around this evening. Flow becomes northerly for tomorrow and
tomorrow evening.

OUTLOOK...VFR.

&&

.MARINE...
Cold frontal boundary south of the lake, but a trough remains with
the airmass change arriving on Monday. Winds will remain out of the
north to northeast tonight into Monday as a wave travels along the
front across Ohio. There is an uptick in wind expected tonight which
may make the nearshore waters choppy, but a second and better uptick
is expected Monday with the arrival of the cooler airmass. We could
very well see a Small Craft Advisory for Monday night. Beyond that
high pressure shifts from west of the lakes to the eastern lakes
through the course of the week with fair conditions on Lake
Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante/Lombardy
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Lombardy
MARINE...Oudeman

In the hours before

Local storm report, Jul 21, 8:20 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
820 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FLOOD            8 WSW BAILEY LAKES      40.91N 82.50W
07/21/2019                   RICHLAND           OH   LAW ENFORCEMENT

            MULTIPLE ROAD CLOSURES AND HIGH WATER ON US
            13, STATE ROADS 603 AND 96.

&&

DK
Special weather statement, Jul 21, 8:33 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cleveland OH
833 PM EDT Sun Jul 21 2019

OHZ003-006>008-017-018-027-028-036-220145-
Crawford-Seneca-Wyandot-Marion-Wood-Hancock-Ottawa-Sandusky-Lucas-
833 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SENECA...
MARION...SANDUSKY...WYANDOT...CRAWFORD...WOOD...HANCOCK AND
SOUTHWESTERN LUCAS COUNTIES...

At 831 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Delta to near Leipsic to near
Russells Point. Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Findlay, Marion, Bowling Green, Tiffin, Fremont, Fostoria, Bucyrus,
Upper Sandusky, Port Clinton, Bluffton, Swanton, Perrysburg,
Bellevue, Clyde, Rossford, Waterville, Northwood, Whitehouse, North
Baltimore and Oak Harbor.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways. If these storms persist, they will add to excessive rains
that have already fallen from Bucyrus east to Wooster over the next
few hours.

LAT...LON 4160 8388 4162 8315 4152 8297 4158 8285
      4149 8287 4145 8303 4145 8285 4071 8285
      4064 8286 4064 8296 4049 8296 4043 8303
      4051 8342 4082 8351 4082 8388
TIME...MOT...LOC 0031Z 261DEG 31KT 4162 8408 4114 8398 4041 8386

LaPlante
Local storm report, Jul 21, 8:50 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
850 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLOOD            4 SSE WOOSTER           40.76N 81.92W
07/21/2019                   WAYNE              OH   PUBLIC

            ROAD WASHED AWAY ON MCCOY ROAD, SOUTH OF US
            250.

&&

DK
Local storm report, Jul 21, 9:11 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
911 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HEAVY RAIN       1 NNE SHELBY            40.89N 82.66W
07/21/2019  M2.81 INCH       RICHLAND           OH   MESONET

            MESONET STATION DW6062 SHELBY.

&&

DK
Local storm report, Jul 21, 9:15 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
915 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            1 ESE ONTARIO           40.76N 82.59W
07/21/2019                   RICHLAND           OH   PUBLIC

            SEVERAL CARS STRANDED IN HIGH WATER.

&&

DK
Local storm report, Jul 21, 9:31 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
931 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     FLASH FLOOD      2 SSE WOOSTER           40.80N 81.92W
07/21/2019                   WAYNE              OH   LAW ENFORCEMENT

            MANDATORY EVACUATIONS AND ONGOING RESCUES
            DUE TO HIGH WATER, FD HAS NOTED SOME
            STRUCTURE DAMAGE TO BUILDINGS FROM THE SWIFT
            MOVING WATER WITH AT LEAST ONE STRUCTURE
            PARTIAL COLLAPSE.

&&

DK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:33 PM EDTSpecial Weather StatementCLECrawford, Hancock, Marion, Sandusky, Seneca, Wood and 1 more72 min
Jul 22, 1:16 AM EDTAreal Flood AdvisoryCLEAshland, Crawford, Richland6 hr
Jul 22, 1:26 AM EDTAreal Flood AdvisoryCLEWyandot6 hr
Jul 22, 5:30 AM EDTAreal Flood WarningCLEWayne5 hr
Jul 22, 7:15 AM EDTAreal Flood AdvisoryCLEWyandot3 hr
Jul 22, 10:13 AM EDTRiver Flood WarningCLEHancock6 hr
Jul 22, 10:39 AM EDTSmall Craft AdvisoryCLE26 hr
Jul 22, 1:08 PM EDTAreal Flood WarningCLECrawford5 hr
Jul 22, 1:21 PM EDTAreal Flood WarningCLEAshland5 hr
Jul 22, 6:45 PM EDTSpecial Marine WarningCLE70 min
Jul 22, 7:06 PM EDTBeach Hazards StatementCLEAshtabula, Cuyahoga, Erie, Lake, Lorain, Ottawa17 hr

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.